Alert archive / Ohio / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 340, NWS Wilmington, OH

November 10, 1998Miami County, Shelby County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Nov 10, 1998, 1:42 PM EST for Miami County, Shelby County, Ohio. It was in force for 78 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 1998, 1:42 PM EST (18:42 UTC)
Expired
Nov 10, 1998, 3:00 PM EST
In force
78 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Miami County, OH, Shelby County, OH

What was reported inside it

TimeReportWhereRemark
Nov 10, 2:05 PM ESTThunderstorm Wind 50Countywide, OHTrees and power poles down across the county. Also, a barn collapsed near Anna.
Nov 10, 2:15 PM ESTThunderstorm Wind 50Countywide, OHTrees and large limbs down across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 11:45 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 503 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
503 m²/s²
0-3 km storm-relative helicity
540 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WUUS01 KILN 101841 RRA
SVRILN
OHC109-113-149-102000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
142 PM EST TUE NOV 10 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN WEST CENTRAL OHIO.
  MONTGOMERY COUNTY IN WEST CENTRAL OHIO.
  SHELBY COUNTY IN WEST CENTRAL OHIO.

* UNTIL 300 PM EST

* AT 135 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS BETWEEN ST. MARYS AND EATON...MOVING
  EAST AT 35 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  SIDNEY AT 155 PM EST.
  TROY AT 200 PM EST.
  DAYTON AT 210 PM EST.


  THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
  BUILDING AND STAY AWAY FROM WINDOWS

  .END/DISTEFANO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 9:54 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Nov 10, 9:54 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
954 AM EST TUE NOV 10 1998

14Z SFC ANALYSIS INDICATED A DEEP LOW ACROSS FAR NRN IA.  THE LOW
APPEARED TO BE MUCH DEEPER THAN THE MODELS HAD PROGD IT TO BE EVEN
BY 18Z.  A CDFNT EXTENDED SWD ACROSS IL INTO THE MO BOOTHILL AND
ARKANSAS.  THIS FNT WL SWEEP RAPIDLY ACROSS THE OH VLY BRINGING
STRONG WINDS ALONG WITH SHRA/TSRA.  SOME OF THE CONVECTIVE ELEMENTS
COULD BRING WIND GUSTS TO THE SFC IN EXCESS OF 55 MPH.  THUS...WL
STICK WITH THE WIND ADVISORY AND SVR WORDING IN THE FCST.  ONLY
CHANGES WERE TO UP THE TEMPS IN THE NRN MIAMI VLY TO THE MID 60S AND
TO CHANGE THE WIND DIRECTION TO S.

.ILN...WIND ADVISORY FOR ALL ZONES TODAY. WIND ADVISORY CNTRL OH
       EARLY TNGT.

WILKINSON

In the hours before

Special weather statement, Nov 10, 10:26 AM EST, 3 hours 16 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-102200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1026 AM EST TUE NOV 10 1998

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN KENTUCKY...
SOUTHEASTERN AND EAST-CENTRAL INDIANA...AND WESTERN AND CENTRAL
OHIO THIS AFTERNOON..

SOME CITIES IN THE RISK AREA INCLUDE CINCINNATI...DAYTON...
SPRINGFIELD...COLUMBUS...PORTSMOUTH AND RICHMOND INDIANA.

A POWERFUL LOW PRESSURE SYSTEM WILL CONTINUE TO INTENSIFY AS IT
PUSHES FROM THE MID MISSISSIPPI VALLEY THROUGH THE NORTHERN GREAT
LAKES AREA THIS AFTERNOON. A VERY STRONG COLD FRONT ASSOCIATED WITH
THE LOW WILL PUSH THROUGH THE OHIO VALLEY THIS AFTERNOON AND TONIGHT.
THE ATMOSPHERE WILL CONTINUE TO BECOME MORE UNSTABLE AS STRONG
SOUTHERLY WINDS AHEAD OF THE FRONT PULL WARM MOIST AIR INTO THE
REGION.

SHOWERS AND THUNDERSTORMS WILL AFFECT EASTERN INDIANA...WESTERN OHIO
AND NORTHERN KENTUCKY EARLY THIS AFTERNOON...THEN WILL PUSH INTO
NORTHEAST KENTUCKY AND CENTRAL OHIO BY THE MID TO LATE AFTERNOON
HOURS. WITH THE RAPID MOVEMENT OF THE FRONTAL SYSTEM...COMBINED WITH
EXTREMELY STRONG SOUTHERLY WINDS...THE POTENTIAL FOR SEVERE
THUNDERSTORMS WITH DAMAGING WINDS IN EXCESS OF 60 MPH IS POSSIBLE.

NUMEROUS REPORTS OF WIND DAMAGE AND WIND GUSTS AROUND 60 MPH HAVE
BEEN RECEIVED ACROSS EASTERN ILLINOIS AND WESTERN INDIANA THIS
MORNING.

THE MAIN SEVERE WEATHER TH\REAT THIS AFTERNOON WILL BE DAMAGING WINDS
IN EXCESS OF 60 MILES AN HOUR. SPOTTER ACTIVATION MAY BE NECESSARY
THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL OR
CABLE NEWS MEDIA FOR FURTHER UPDATES.

WILKINSON
Special weather statement, Nov 10, 10:26 AM EST, 3 hours 16 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-102200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1026 AM EST TUE NOV 10 1998

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN KENTUCKY...
SOUTHEASTERN AND EAST-CENTRAL INDIANA...AND WESTERN AND CENTRAL
OHIO THIS AFTERNOON..

SOME CITIES IN THE RISK AREA INCLUDE CINCINNATI...DAYTON...
SPRINGFIELD...COLUMBUS...PORTSMOUTH AND RICHMOND INDIANA.

A POWERFUL LOW PRESSURE SYSTEM WILL CONTINUE TO INTENSIFY AS IT
PUSHES FROM THE MID MISSISSIPPI VALLEY THROUGH THE NORTHERN GREAT
LAKES AREA THIS AFTERNOON. A VERY STRONG COLD FRONT ASSOCIATED WITH
THE LOW WILL PUSH THROUGH THE OHIO VALLEY THIS AFTERNOON AND TONIGHT.
THE ATMOSPHERE WILL CONTINUE TO BECOME MORE UNSTABLE AS STRONG
SOUTHERLY WINDS AHEAD OF THE FRONT PULL WARM MOIST AIR INTO THE
REGION.

SHOWERS AND THUNDERSTORMS WILL AFFECT EASTERN INDIANA...WESTERN OHIO
AND NORTHERN KENTUCKY EARLY THIS AFTERNOON...THEN WILL PUSH INTO
NORTHEAST KENTUCKY AND CENTRAL OHIO BY THE MID TO LATE AFTERNOON
HOURS. WITH THE RAPID MOVEMENT OF THE FRONTAL SYSTEM...COMBINED WITH
EXTREMELY STRONG SOUTHERLY WINDS...THE POTENTIAL FOR SEVERE
THUNDERSTORMS WITH DAMAGING WINDS IN EXCESS OF 60 MPH IS POSSIBLE.

NUMEROUS REPORTS OF WIND DAMAGE AND WIND GUSTS AROUND 60 MPH HAVE
BEEN RECEIVED ACROSS EASTERN ILLINOIS AND WESTERN INDIANA THIS
MORNING.

THE MAIN SEVERE WEATHER TH\REAT THIS AFTERNOON WILL BE DAMAGING WINDS
IN EXCESS OF 60 MILES AN HOUR. SPOTTER ACTIVATION MAY BE NECESSARY
THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL OR
CABLE NEWS MEDIA FOR FURTHER UPDATES.

WILKINSON
Special weather statement, Nov 10, 11:00 AM EST, 2 hours 42 minutes before
KYZ089-090-094>100-101800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 AM EST TUE NOV 10 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF NORTHERN KENTUCKY
   UNTIL 400 PM...

A LINE OF THUNDERSTORMS WITH A HISTORY OF DAMAGING WINDS WILL PUSH
INTO NORTHERN KENTUCKY DURING THE AFTERNOON HOURS.  MORE
SPECIFIC INFORMATION WILL FOLLOW WITHIN 30 MINUTES IN ANOTHER
SPECIAL WEATHER STATEMENT.

WILKINSON
Special weather statement, Nov 10, 11:00 AM EST, 2 hours 42 minutes before
KYZ089-090-094>100-101800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 AM EST TUE NOV 10 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF NORTHERN KENTUCKY
   UNTIL 400 PM...

A LINE OF THUNDERSTORMS WITH A HISTORY OF DAMAGING WINDS WILL PUSH
INTO NORTHERN KENTUCKY DURING THE AFTERNOON HOURS.  MORE
SPECIFIC INFORMATION WILL FOLLOW WITHIN 30 MINUTES IN ANOTHER
SPECIAL WEATHER STATEMENT.

WILKINSON
Special weather statement, Nov 10, 11:20 AM EST, 2 hours 22 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>055-060>064-070>072-077>081-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1120 AM EST TUE NOV 10 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF NORTHERN KENTUCKY
   UNTIL 400 PM...

SOME TOWNS IN THIS WATCH AREA INCLUDE OWENTOWN AND MAYSVILLE.

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST AND EAST-
CENTRAL INDIANA...EXTREME NORTHERN KENTUCKY...AND WESTERN AND
CENTRAL OHIO UNTIL 500 PM...

SOME CITIES IN THIS WATCH AREA INCLUDE RICHMOND INDIANA...DAYTON...
SPRINGFIELD...CINCINNATI...COLUMBUS AND COVINGTON KENTUCKY.

A LINE OF THUNDERSTORMS WITH A HISTORY OF DAMAGING WINDS WILL PUSH
INTO THE WATCH AREAS DURING THE AFTERNOON HOURS.  SOME REPORTS OF
WINDS FROM 60 TO 70 MPH AND SOME DAMAGE HAVE BEEN RECEIVED FROM
WESTERN INDIANA...WESTERN KENTUCKY AND EASTERN ILLINOIS.

THE STORMS WILL AFFECT EASTERN INDIANA...WESTERN OHIO...AND NORTHERN
KENTUCKY AROUND COVINGTON DURING THE EARLY AFTERNOON HOURS AND
THEN PUSH INTO CENTRAL OHIO AND NORTHEAST KENTUCKY AROUND MAYSVILLE
DURING THE MID TO LATE AFTERNOON HOURS.

MOTORISTS SHOULD USE EXTREME CAUTION THIS AFTERNOON ESPECIALLY
THOSE IN HIGH PROFILE VEHICLES.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS ON THIS
DEVELOPING SEVERE WEATHER EVENT.

WILKINSON
Special weather statement, Nov 10, 11:20 AM EST, 2 hours 22 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>055-060>064-070>072-077>081-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1120 AM EST TUE NOV 10 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF NORTHERN KENTUCKY
   UNTIL 400 PM...

SOME TOWNS IN THIS WATCH AREA INCLUDE OWENTOWN AND MAYSVILLE.

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST AND EAST-
CENTRAL INDIANA...EXTREME NORTHERN KENTUCKY...AND WESTERN AND
CENTRAL OHIO UNTIL 500 PM...

SOME CITIES IN THIS WATCH AREA INCLUDE RICHMOND INDIANA...DAYTON...
SPRINGFIELD...CINCINNATI...COLUMBUS AND COVINGTON KENTUCKY.

A LINE OF THUNDERSTORMS WITH A HISTORY OF DAMAGING WINDS WILL PUSH
INTO THE WATCH AREAS DURING THE AFTERNOON HOURS.  SOME REPORTS OF
WINDS FROM 60 TO 70 MPH AND SOME DAMAGE HAVE BEEN RECEIVED FROM
WESTERN INDIANA...WESTERN KENTUCKY AND EASTERN ILLINOIS.

THE STORMS WILL AFFECT EASTERN INDIANA...WESTERN OHIO...AND NORTHERN
KENTUCKY AROUND COVINGTON DURING THE EARLY AFTERNOON HOURS AND
THEN PUSH INTO CENTRAL OHIO AND NORTHEAST KENTUCKY AROUND MAYSVILLE
DURING THE MID TO LATE AFTERNOON HOURS.

MOTORISTS SHOULD USE EXTREME CAUTION THIS AFTERNOON ESPECIALLY
THOSE IN HIGH PROFILE VEHICLES.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS ON THIS
DEVELOPING SEVERE WEATHER EVENT.

WILKINSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 12:20 PM ESTSevere Thunderstorm WarningILNMercer60 min
Nov 10, 12:51 PM ESTSevere Thunderstorm WarningILNDarke, Preble74 min
Nov 10, 1:06 PM ESTSevere Thunderstorm WarningILNAuglaize59 min
Nov 10, 1:38 PM ESTSevere Thunderstorm WarningILNButler, Hamilton62 min
Nov 10, 1:42 PM ESTSevere Thunderstorm WarningILNMontgomery78 min
Nov 10, 2:11 PM ESTSevere Thunderstorm WarningILNClermont, Warren74 min
Nov 10, 2:21 PM ESTSevere Thunderstorm WarningILNChampaign, Clark, Greene64 min
Nov 10, 2:21 PM ESTSevere Thunderstorm WarningILNHardin, Logan64 min
Nov 10, 2:44 PM ESTSevere Thunderstorm WarningILNBrown56 min
Nov 10, 2:44 PM ESTSevere Thunderstorm WarningILNClinton56 min
Nov 10, 2:53 PM ESTSevere Thunderstorm WarningILNFayette, Madison, Union72 min
Nov 10, 2:53 PM ESTSevere Thunderstorm WarningILNHighland72 min
Nov 10, 3:19 PM ESTSevere Thunderstorm WarningILNDelaware, Franklin71 min
Nov 10, 3:27 PM ESTSevere Thunderstorm WarningILNAdams73 min
Nov 10, 3:35 PM ESTSevere Thunderstorm WarningILNPickaway, Ross75 min
Nov 10, 3:52 PM ESTSevere Thunderstorm WarningILNPike, Scioto58 min
Nov 10, 4:02 PM ESTSevere Thunderstorm WarningILNFairfield, Licking73 min
Nov 10, 4:02 PM ESTSevere Thunderstorm WarningILNHocking73 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.